Acetaminophen may worsen asthma symptoms in both adults and children, a provocative new report suggests.
The report, which was published in the journal Pediatrics on Monday, reviewed recent studies on the medication, which is also marketed as Tylenol. Those studies suggest that the drug may exacerbate asthma in children and adults who already have the condition and could even spark new cases.
Dr. John McBride says he wrote the report because he realized that few of his fellow pediatricians had ever heard of the studies linking acetaminophen with asthma – and therefore most parents hadn’t either.
“I decided … to do what I could to make sure pediatricians and other primary care physicians – as well as my own patients and their parents – realized that there is a possibility that simply avoiding acetaminophen in preference of some other equally effective treatment for fever or pain might make an important difference to a child’s asthma,” said McBride, director of the Robert T. Stone Respiratory Center at the Akron Children’s Hospital.
One of the more worrisome studies McBride cites looked at 520,000 children from 122 centers in 54 countries. In a report on that data published in The Lancet in 2008, researchers found that the risk of developing asthma jumped by 60 percent in 6- to 7-year-olds who had taken acetaminophen at least once a year but less than once a month. In children who took the medication at least once a month, the risk more than tripled.
A second report using the same data was published in the American Journal of Respiratory and Critial Care Medicine in 2011. That report found that the risk of developing asthma jumped by 40 percent in 13- to 14-year olds who had taken acetaminophen at least once a year but less than once a month. In children of the same age group who took the medication at least once a month, the risk more than doubled. Other studies found acetaminophen associated with an increased risk of asthma in adults.
Asthma experts cautioned that the studies don’t absolutely prove that acetaminophen is the direct cause of asthma or its exacerbation – just that the drug is associated with an increased risk. The association could be due to something else that people who took acetaminophen had in common.
But, experts interviewed by msnbc.com said the studies at the very least underscore the need for parents to be cautious when dispensing any medication, regardless of whether it is sold over the counter.
“I think people get the false idea that because something is sold over the counter that means it is completely safe to use,” said Dr. Fernando Holguin, an assistant professor of medicine in the pulmonary, allergy and critical care division at the University of Pittsburgh Medical Center. “That is not correct.”
Holguin was familiar with the studies cited in the Pediatrics paper. His 4-year-old son suffers from asthma and for that reason, Holguin chose to use ibuprofen rather than acetaminophen when his son is feverish and achy.
The new study reminds us that we always need to be cautious with children.
“With children we need to think twice before giving any medication,” said Dr. Andrea Apter, a specialist in allergy and immunology and a professor of medicine at the University of Pennsylvania. “This [new report] is worrisome. It raises our caution and concern. A prospective randomized controlled trial, if feasible, would be very important because randomization balances all the other factors, known and unknown, that may be related to taking acetaminophen and to having an asthma exacerbation.”
People need to remember that all drugs can have side effects, said Dr. Maria Garcia-Lloret, an assistant professor of allergy and immunology at the University of California, Los Angeles. “I always tell my patients that any medicine you don’t need is a bad medicine,” she said.
The new research may prompt more physicians to tell their patients about the possible risks associated with acetaminophen.
“The bottom line,” Holguin said, “is that acetaminophen may not be safe for children with asthma. If a child has asthma and no contraindications to medications like ibuprofen, I’d suggest one of those.”
At least one study that looked at the impact of ibuprofen and acetaminophen in children with asthma found that while acetaminophen appeared to increase airway problems, ibuprofen did not.
Further, McBride points out, “in a double-blind study of acetaminophen versus ibuprofen in asthmatic children with fever that was published in 2002 in Pediatrics, children who were randomized to receive acetaminophen had twice the risk of treatment for an asthma exacerbation compared to the children randomized to ibuprofen.”
Still, Holguin said, “it’s harder to comment on everyone else. You don’t want to altogether block the use of a useful medication.”
Holguin and others interviewed by msnbc.com said they would tell their patients about the studies in the new report, along with the limitations of those studies – and then leave the decision up to the patients themselves.
As for McBride, “my partners and I now recommend that our patients avoid using acetaminophen if at all possible until there is convincing evidence that it is safe.”